In light of recent deaths attributed to apparent drug overdose, the Allegheny County Health Department and Prevention Point Pittsburgh offer the following information related to preventing drug overdose deaths, and offering assistance:
What Does an Opioid Overdose Look Like?
Most overdose deaths are opioids (pain medication and heroin). An individual experiencing opioid overdose may be exhibiting the following symptoms: not breathing or slow breathing, the person’s lips and fingertips are blue or gray, the person may be turning blue, the person may be unable to walk or talk or is unresponsive, or their pulse is slow or non-existent. These symptoms require immediate action as brain injury or death can occur in as little as four minutes.
What Should You Do?
Don’t leave the person alone to “sleep it off.” Try to wake them. Shake them. Call their name. If there in so response, call 9-1-1 and then begin rescue breathing. (The 9-1-1 officer can talk you through this as well.) Tilt the person’s head back, pinch their nose, give two quick breaths and then one breath every four seconds.
If the individual has it, give him or her naloxone (Narcan). Uncap the bottle and pull 1cc into a syringe. Inject the liquid into the individual’s upper arm or thigh. For nasal naloxone, spray in each nostril. Continue rescue breathing until help arrives, or the person begins breathing on his or her own.
Where Can You Get Naloxone?
Anyone who uses opioids for any reason should be prescribed naloxone to carry with them in case of overdose. You can get naloxone, prescribed by a doctor, through Prevention Point Pittsburgh (3441 Forbes Avenue, Pittsburgh – Sundays from 12-3 p.m.) or by asking your own doctor. Visit http://prescribetoprevent.org/ for information on how to prescribe.
How to Prevent Drug Overdose
If you take drugs or pain medications, try to be with other people who can help you if something goes wrong.
If you are taking something that may be stronger than what you are used to, or if you use after being drug free for a while, you are more likely to overdose. Take less than you are used to. You are more likely to overdose if you mix opioids with alcohol or benzodiazines such as Xanax, Klonopin, Ativan, Valium, cocaine or other drugs or medications.
Prevention Point Pittsburgh also provides health prevention and risk-reduction education, crisis intervention and counseling, assistance to drug treatment, health care, housing, food pantries and other necessary social services as well as safe, non-judgmental outreach services. Contact the Overdose Prevention Project at 412-247-3404 or visit pppgh.org for more information.